Format

Send to:

Choose Destination
See comment in PubMed Commons below
Tidsskr Nor Laegeforen. 1999 Feb 20;119(5):647-50.

[Serotonin syndrome with fatal outcome caused by selective serotonin reuptake inhibitors].

[Article in Norwegian]

Author information

  • 1Medisinsk avdeling Diakonhjemmets sykehus, Oslo.

Abstract

The serotonin syndrome is a rare, but potentially fatal complication to treatment with serotonin reuptake inhibitors. Due to increasing prescription of these drugs the condition must be expected to occur more often. Symptoms include changes in mental status (confusion, agitation and restlessness), neuromuscular symptoms (shivering, ataxia, myoclonus and hyperreflexia) and autonomic dysfunction (fever, diaphoresis, hypertension and tachycardia). The syndrome is most often produced by concurrent use of two or more drugs that enhance serotonin neurotransmission. Monotherapy may also elicit the syndrome. We report the development of serotonin syndrome with a fatal outcome in a patient treated with paroxetin++. Interactions with alimemazin++, melperon++ and karbamazepin may have contributed to the outcome. The serotonin syndrome usually resolves within 24 hours when the suspected drugs are discontinued. However, there may be a dramatic progression of symptoms requiring intensive supportive care to prevent death.

Comment in

PMID:
10095385
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk